What is an overdose?
An overdose is a toxic amount of a substance, that overwhelms the body. An overdose can happen with one substance, or a combination of substances in the body. Some overdoses can be life threatening or fatal. Here’s how you can prevent an opioid overdose.
What is an opioid?
An opioid is a type of drug that comes either from the opium poppy plant or is synthetically manufactured by a drug company. Opioids are predominantly used to treat pain. Most people first use opioids in a prescription form. These might be prescribed by their doctor after a medical procedure or surgery. Many individuals do not realize that what they are taking is an opioid. Some of the most common opioids include:
- Hydrocodone (Norco, Lortab, Vicodin, Zohydro)
- Oxycodone (OxyContin, Percocet, Percodan, Roxicodone)
- Morphine (MSIR, MS Contin)
- Codeine (Tylenol #3, Phenergan with codeine)
- Fentanyl (Duragesic, Actiq)
- Hydromorphone (Dilaudid)
- Oxymorphone (Opana)
- Meperidine (Demerol)
- Tramadol (Ultram, ConZip)
- Buprenorphine (Subutex, Suboxone, Butrans, Zubsolv)
- Methadone (Dolophine, Methadose)
- Heroin (Illegal)
Many individuals who develop an addiction to heroin, first began using prescription opioids prescribed by their doctor, and due to the cost and controlled nature of prescription opioids, may eventually switch to Heroin, which is an opioid too. This can be even more dangerous than prescription opioid pills, because there is no quality assurance for chemical makeup and purity.
Every opioid differs in strength and potency, but they all work the same way in the body- decrease the body’s ability to feel pain.
How can an opioid overdose be fatal?
The opioids bind to receptors in our brain that send pain signals to the rest of our body, so the receptors no longer send pain signals. This is why opioids are commonly used to treat pain. However, when too many opioids are bound to those receptors, the Central Nervous System (CNS) begins to be suppressed. The (CNS) controls several functions, including breathing. When the CNS is suppressed, breathing begins to slow down, and can stop all together, which is why an opioid overdose can be fatal.
Am I at risk of an opioid overdose?
There are certain things that might put someone at risk for an opioid overdose-
Opioid dependency – when the body is used to having opioids present, we begin to need more and more to continue to feel the affects of the drug. The more we use, the more risk of an overdose we have.
High doses of opioids – The more medications we are taking, the harder it can be to keep track of all of them. We could forget what we took, or when we took it, which may increase risk of an opioid overdose.
Mixing medications – There are certain substances that do not work well with opioids, including alcohol, Benzodiazepines, and muscle relaxants. These medications, when combined with opioids, increase the risk of overwhelming the CNS and causing an overdose.
How can I prevent an Opioid Overdose
Create a prevention plan!
Make an overdose prevention plan and share it with someone you trust. This could be a schedule of what is being taken, when, or it could be writing down a contact that you feel safe reaching out to.
Start with a small amount!
Everyone is different, and we don’t know how our unique body is going to respond to an opioid, so starting with a small amount can be a good way to decrease risk of an overdose.
Get a Naloxone kit!
Naloxone can be administered if someone overdoses on opioids, and it will reverse the effects of the overdose. It’s important to have a Naloxone kit on hand if you or anyone you know is using opioids.
*Utah County offers a free, 75-minute class on overdose prevention and how to administer Naloxone. If you are interested in attending or scheduling a training, please contact Mekel Jones at MekelJ@utahcounty.gov*
Learn about substance use treatment programs around Utah County.
Guest post by: Malyce Warner